Recognizing the Signs of Opiate Overdose

800-584-3274 Need Help Overcoming Opiate Addiction? We Can Help!

It may be difficult to tell at first whether an individual is just feeling the onslaught of opiate effects and is showing signs of being overly high or is actually experiencing an opiate overdose.  The signs of opiate overdose are often very similar to those experienced with using opiates to get high so for an individual who abuses opiates such as heroin, Oxycontin or Oxycodone, it can be easy to overlook potentially serious signs of overdose.

If you’re not sure if someone you know is showing signs of opiate overdose or is simply just “high,” call 911 for immediate help.  It’s better to have made the call and later found out that the individual was just overtly high than to have waited and risk the individual suffering lifelong consequences as a result of overdose or potentially even dying.  It’s always best to treat any situation like this as an overdose to ensure the safety of those involved.

Respiratory Depression
Opiate overdose signs

The signs of opiate overdose should never be taken lightly.

Labored breathing, difficulty breathing, shallow breathing or taking very few breaths per minute are all signs of respiratory depression.   Respiratory depression is one of the most common signs of opiate overdose and also one of the most dangerous.  If an individual takes less than 12 breaths per minute, or the individual stops breathing all together, seek immediate help by calling 911!

Lack of Oxygen Causes Bluing of Skin

A lack of oxygen in the body, due to respiratory depression, can cause the fingers, lips or face to begin to turn blue.  Recognizing these common signs of opiate overdose should lead you to immediately call for medical attention.  If the body goes too long without oxygen there is a risk of heart attack, stroke, brain damage, coma or death occurring.

Limp Body

One of the more prevalent signs of opiate overdose is a limp body.  The individual may be awake and unable to respond, unable to move or may not respond with movement when you attempt to get their attention.  A limp body is a sure sign that there is a problem and that medical attention is necessary.

Vomiting

Opiate use often causes vomiting but excessive vomiting or vomiting when asleep can be deadly.  Opiate overdose will sometimes cause excessive vomiting that typically takes place while the individual is unable to respond appropriately to the situation.  This can lead to deadly consequences and should not be mistaken for simply being “high.”

Coma

You may think that your loved one is asleep but really he or she has slipped into a coma.  This is one of the most common signs of opiate overdose and, it’s not uncommon for a loved one to mistakenly think that their significant other is just sleeping when really he or she is in a comatose state that warrants an immediate need for medical attention.

Death Rattle

Opiate overdose often causes an individual to vomit while asleep and the vomit will get lodged in the throat and seep back into the lungs.  This will cause a snore-like sound that is more of a gurgle than a snore.  This choking sound is referred to as the “death rattle” and it is one of many signs of opiate overdose that tends to be overlooked or mistaken for something other than the dangerous situation that it really is.

Clammy or Pale Skin

In the early stages of opiate overdose, the skin may get very clammy or pale in color.  This is typical just before the lack of oxygen causes the skin to begin to turn blue or ashy in color.  Very pale individuals who are showing signs of opiate overdose will have bluish or purple skin while those with darker skin tones will tend to look ashy or grey in color.

If you recognize the signs of opiate overdose in someone, seeking immediate medical help could safe a life.  Often times, loved ones mistake the signs of opiate overdose for a lesser problem such as the individual getting high.  Overlooking the signs that there is a true problem at hand and not calling for help right away can lead to long term consequences including permanent brain damage or even death.

Opiate overdose does not typically cause immediate death.  It tends to be a relatively slow process that allows for at least some time to call for help.  If you think someone is showing signs of opiate overdose, do the right thing, save a life and call for medical attention.  Most states have laws in effect that protect those who make the judgment call to seek medical attention rather than allowing someone to overdose and potentially die.  In most cases, you cannot be charged with a crime if you make the decision to call 911 and save someone from a potentially fatal overdose situation.

Resources:

http://www.cdc.gov/homeandrecreationalsafety/rxbrief/


Contact Us:

Sidebar form

Call NOW to Speak with a Treatment Provider. 800-584-3274

EXPLORE
TREATMENT OPTIONS

Need to Find Safe, Comfortable Treatment? We’re Available 24/7

Request a Call Chat Now

YOU MIGHT LIKE...

Supportive tools for making better life choices.

Call NOW to speak with a opiate drug rehab counselor:

800-584-3274

YOUR TREATMENT MAY BE COVERED!

Call now to find out if FREE TREATMENT is available to you!

  • Cigna
  • Aetna
  • United Health Care
  • Humana
  • BlueCross Blue Shield
  • kaiser Permanent